South Dakota, 2020

Hail in South Dakota, August 8, 2020

August 8, 2020 · NWS UNR · 4 events in 1 county or zone

A thunderstorm became severe as it moved across the central Black Hills, producing very large hail near Pactola Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe as it moved across the central Black Hills, producing very large hail near Pactola Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 12:44 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 12:44 PM MST, 3 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
144 PM MDT Sat Aug 8 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 134 PM MDT Sat Aug 8 2020

Between an upper trough to the west and weak ridging
to the east, the northern plains is beneath southwesterly flow. The
shortwave that will contribute to today's thunderstorms is currently
over central WY. Low clouds have persisted across south central
SD longer than expected, which may affect today's severe weather
potential there. Have lowered highs there slightly. Cumulus is
popping up over the northern Hills, northeastern WY, and
southwestern SD. Radar indicates some of these have developed into
showers. Surface map shows low pressure stretching across central
SD, and another low over central WY, with the frontal boundary
draped across eastern SD and through NE. Winds across the western
SD plains are easterly 5 to 15 kts, while portions of northeastern
WY are under drier southwesterly winds. Temperatures early this
afternoon are rising into the 70s and lower 80s.

Two main foci for thunderstorm development this afternoon/evening
will be near the frontal boundary/surface low across south central
SD, and the upper wave as it moves across northeastern WY and
western SD. By mid-afternoon, MLCAPE is expected to range from
around 1000 J/kg near the SD/WY border to 3000+ J/kg across south
central SD...but may be less considering persistent low clouds.
Expected 0-6 km shear ranges from around 25 kts near the SD/WY
border to 30-40 kts over south central SD. CAMs show storms
strengthening over both areas early this evening, with the
westernmost storms forming a line as it shifts eastward over
western SD. South central SD storms should shift out of the CWA
fairly quickly, but storms associated with the upper wave will
move across western SD and into south central SD during the
evening. Hail and strong winds will be possible, with the most
likely place for a tornado being across Tripp county.

Some models are indicating fog redeveloping across central/western
SD tonight/early Sunday, but others aren't. With forecast RH near
100% and light southeasterly winds, have decided to add fog to
grids.

On Sunday, a Canadian low pressure system will drag another cold
front through the region. Northwesterly winds will become gusty
behind the front, with gusts of 25 to 35 mph. Cooler, drier weather
will spread into the area from northwest to southeast; highs will
range from the upper 70s across northeastern WY to the lower 90s
across south central SD. Lack of instability and upper level support
should keep Sunday mostly dry, although a storm or two will be
possible across the more unstable south central SD. Late Sunday
night/early Monday morning, however, an upper shortwave pushes into
the northern plains, bringing some showers to much of the CWA.

Nearly zonal flow is expected for the first part of next week, with
embedded shortwaves bringing occasional showers/storms. Monday will
be another somewhat cool day (highs in the 70s to lower 80s), but
upper 80s and 90s will return for the rest of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1122 AM MDT Sat Aug 8 2020

Scattered thunderstorms will develop across the area this
afternoon and evening, especially from the Black Hills into south
central South Dakota. IFR conditions and strong and erratic winds
are expected with the thunderstorms.

Late tonight into early Sunday morning, MVFR conditions in patchy
fog will be possible across central SD. Fog should dissipate in
the morning when a cold front moves through the area, bringing
gusty northwesterly winds of 25 to 35 mph.

&&

.FIRE WEATHER...
Issued At 134 PM MDT Sat Aug 8 2020

Behind Sunday's cold front, northwesterly winds
will be 15 to 25 mph, with gusts to 35 mph. The cooler, drier air
behind the front will result in minimum RH values of 20 to 35%
most places, driest across Weston and Fall River counties.

Next week, hotter and drier weather is expected, with highs
returning to the upper 80s and lower 90s. Relative humidity will
drop below 15% across northeastern WY and southwestern SD; however,
winds are expected to be light.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...MLS
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 8, 10:43 AM MST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1143 AM MDT Sat Aug 8 2020

SDZ001-WYZ054>056-071-091300-
Harding-Northern Campbell-Southern Campbell-Western Crook-
Northeastern Crook-
1143 AM MDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-091300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-
1143 AM MDT Sat Aug 8 2020 /1243 PM CDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today. Some storms may be
severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-012>014-024>032-041-072>074-WYZ057-058-091300-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
1143 AM MDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today with a marginal risk
of severe thunderstorms. The main threat will be large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-091300-
Tripp-
1243 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some severe, are possible today and
tonight. The main threat will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 8, 12:00 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             5 NE BISON              45.58N 102.39W
08/08/2020  E1.00 INCH       PERKINS            SD   PUBLIC

0225 AM     TSTM WND GST     4 ENE GLAD VALLEY       45.42N 101.71W
08/08/2020  E60 MPH          ZIEBACH            SD   PUBLIC

&&

EVENT NUMBER UNR2002723
EVENT NUMBER UNR2002724

MLS
Local storm report, Aug 8, 12:05 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             5 NE BISON              45.58N 102.39W
08/08/2020  E1.00 INCH       PERKINS            SD   PUBLIC

            CORRECTED TO FIX TIME

0425 AM     TSTM WND GST     4 ENE GLAD VALLEY       45.42N 101.71W
08/08/2020  E60 MPH          ZIEBACH            SD   PUBLIC

            CORRECTED TO FIX TIME

&&

EVENT NUMBER UNR2002723 UNR2002724

MLS
Special weather statement, Aug 8, 2:27 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
327 PM MDT Sat Aug 8 2020

SDZ012-024-025-WYZ056>058-071-082215-
Northern Black Hills SD-Butte SD-Northern Foot Hills SD-Weston WY-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
327 PM MDT Sat Aug 8 2020

...STRONG THUNDERSTORMS OVER SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...

At 327 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Cook Lake to near Upton.
Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sundance, Upton, Beulah, Aladdin, Moskee, Inyan Kara Mountain, Warren
Peak, Bear Lodge Campground, Cook Lake and Cement Ridge Lookout.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 4.
 Interstate 90 in Wyoming between Mile Markers 167 and 207.

LAT...LON 4484 10385 4414 10412 4408 10483 4465 10448
TIME...MOT...LOC 2127Z 240DEG 25KT 4456 10429 4409 10464

Pojorlie
Special weather statement, Aug 8, 3:12 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
412 PM MDT Sat Aug 8 2020

SDZ012-025-WYZ057-071-082300-
Butte SD-Northern Foot Hills SD-Northeastern Crook WY-
Wyoming Black Hills WY-
412 PM MDT Sat Aug 8 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...NORTHWESTERN
LAWRENCE AND EAST CENTRAL CROOK COUNTIES...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Beulah, or 10 miles northwest of Spearfish, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearfish, Belle Fourche, Saint Onge, Beulah, Fruitdale, Aladdin,
Crow Peak, Belle Fourche Reservoir and northern Spearfish Canyon.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 21.
 Interstate 90 in Wyoming between Mile Markers 201 and 207.

LAT...LON 4478 10368 4441 10367 4444 10383 4446 10385
      4445 10389 4451 10419 4466 10419
TIME...MOT...LOC 2211Z 266DEG 22KT 4457 10403

Pojorlie
Special weather statement, Aug 8, 3:16 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
416 PM MDT Sat Aug 8 2020

SDZ024-028-WYZ057-082300-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
416 PM MDT Sat Aug 8 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN LAWRENCE...WEST CENTRAL
PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Four Corners, or 19 miles north of Newcastle,
moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Crossing, Four Corners, Buckhorn, Deerfield, Inyan Kara
Mountain, Crooks Tower, Mallo Camp, O'Neil Pass, Black Fox
Campground, Redbank Spring Campground and southern Spearfish Canyon.

LAT...LON 4404 10441 4422 10443 4432 10384 4395 10383
TIME...MOT...LOC 2216Z 265DEG 22KT 4413 10419

Pojorlie

The radar

The Rapid City radar (KUDX), 57 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pennington

When
August 8, 3:59 PM MST
Where
Pennington County, 2 mi NE of Silver City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.100, -103.541

The ground was covered with hail.

Hail, Pennington

When
August 8, 4:00 PM MST
Where
Pennington County, 2 mi NNW of Pactola Reservoir
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.097, -103.495

Hail, Pennington

When
August 8, 4:05 PM MST
Where
Pennington County, 1 mi N of Pactola Reservoir
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
44.084, -103.480

Hail, Pennington

When
August 8, 4:10 PM MST
Where
Pennington County, 1 mi N of Pactola Reservoir
Measured
4.5 in hail
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
44.084, -103.480

A woman was hit in the head by giant hailstones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912130, 912131, 912132, 912133.